New Mexico, 2005

Flash Flood in New Mexico, July 26, 2005

July 26, 2005 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 7:48 PM MST, 57 minutes earlier.

Area forecast discussion, Jul 26, 7:48 PM MST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
848 PM MDT TUE JUL 26 2005

.UPDATE...WILL CANCEL FLASH FLOOD WATCH AS OF 900 PM AS HEAVIEST
RAIN HAS MOVED EAST INTO TEXAS AND THE THREAT FOR ADDITIONAL HEAVY
RAIN HAS ENDED. MCS IN SE NEW MEXICO IS SHOWING SIGNS OF WEAKENING
AS TOP BEGIN TO WARM LINGERING MODERATE RAIN AND RUNOFF FROM EARLIER
RAINS EXPECTED THROUGH MIDNIGHT IN EASTERN CHAVES AND ROOSEVELT
COUNTIES. RAIN CHANCES CONTINUE TO DIMINISH THROUGH  MIDNIGHT
WITH CHANCES ALONG THE EAST SLOPES AND ADJACENT PLAINS AND THE
WIDESPREAD RAINS IN THE SOUTHEAST TAPPERING OFF AROUND MIDNIGHT.
AFTER MIDNIGHT HAVE LEFT ISOLATED POPS ACROSS MOST AREAS WITH
EXCEPTION TO THE NORTHWEST AS WEAK DISTURBANCES MOVE ACROSS THE
REGION TONIGHT. MUCH QUIETER DAY IN STORE FOR TOMORROW WITH THE
SOUTHWEST MOUNTAINS LOOKING TO THE HAVE THE BEST CHANCES. NO OTHER
CHANGES AT THIS TIME.  GB

&&

.PREV DISCUSSION...320 PM MDT TUE JUL 26 2005...ACTIVE CONVECTION
DAY SO THIS A BIT LATE AND WILL HAVE TO BE SHORT. FIRST ITEM ON
AGENDA IS THAT FLASH FLOOD WATCH WILL HAVE TO BE TRIMMED...DELETING
COLFAX...MORA AND HARDING COUNTIES AS CONDITIONS TOO STABLE THERE
NOW FOR ANYTHING MORE THAN LIGHT TO MODERATE RAIN. WILL CONTINUE
THROUGH PREVIOUS TIME...WHICH WAS 1 AM MDT TONIGHT. OTHERWISE IT HAS
BEEN A VERY DISSAPOINTING DAY SO FAR FOR THE MID RIO GRANDE VALLEY
ON N AND W AS IS APPEARS THAT DRYING ALOFT HAS BEEN THROUGH DEEP
ENOUGH LAYER THAT CU HAS BEEN ENTRAINING TOO MUCH DRY AIR TO BUILD
HIGH ENOUGH FOR STORM DEVELOPMENT. ALSO SFC DEWPOINTS HAVE JUST
DROPPED SHARPLY GALLUP AND GRANTS AREA NORTHWARD...JUST AS OF 3 PM
OBS. STILL EXPECT WITH SOME MOISTENING BEHIND FRONT AS IT DRIVES
ACROSS RIO GRANDE VALLEY AND WESTWARD THAT AT LEAST A FEW CELLS WILL
DEVELOP. THOUGH BEGINNING TO HAVE DOUBT ABOUTS AREAS WEST OF ROUGHLY
THE DIVIDE. OUT FURTHER IN TIME FORECAST LOOKS GOOD...BUT DID RAISE
MAX TEMPS SLIGHTLY MOST AREAS THU AND FRI WHILE STAYING ABOUT 1 TO 3
DEGREES BELOW MOST GUIDANCE VALUES. LOWERED POPS A BIT SE NM AND S
CENTRAL MTNS THU INTO FRI AND IN SW MTNS NEAR END OF WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE

&&

49
Hazardous weather outlook, Jul 26, 5:00 AM MST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 26 2005

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN COULD POTENTIALLY PRODUCE
FLASH FLOODING THIS AFTERNOON UNTIL LATE TONIGHT ALONG THE CENTRAL
MOUNTAIN CHAIN AND EASTERN PLAINS...EXCEPT FOR UNION COUNTY. PLEASE
REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO IDENTIFY FLASH FLOODING THIS AFTERNOON
UNTIL LATE TONIGHT IN CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...SANTA FE...TAOS AND TORRANCE COUNTIES.

44

In the hours before

Special weather statement, Jul 26, 4:30 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT TUE JUL 26 2005

NMZ018-020-021-270000-
CURRY COUNTY-DE BACA COUNTY-ROOSEVELT COUNTY-

...STRONG THUNDERSTORM MOVING THROUGH EASTERN DE BACA AND WESTERN
   ROOSEVELT COUNTIES...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH NEAR
TOLAR. MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MELROSE AND TAIBAN.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME. HOWEVER...PERSONS WITHIN THE AREA SHOULD
BE ALERT FOR STRONG CROSS WINDS AND HEAVY RAINFALL.

DPORTER
Local storm report, Jul 26, 5:33 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     13 SW MELROSE           34.30N 103.79W
07/26/2005  103 MPH          ROOSEVELT          NM   OTHER FEDERAL

            103 MPH WIND GUST REPORTED AT THE MELROSE BOMBING RANGE
            CONTROL TOWER. NO KNOWN DAMAGE.

&&

JAM
Local storm report, Jul 26, 6:16 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
716 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     DOWNBURST        2 S MESA                33.96N 104.68W
07/26/2005                   CHAVES             NM   LAW ENFORCEMENT

            6 INCHES OF WATER OVER HIGHWAY 285 JUST NORTH OF MESA
            REST AREA.

&&

DPORTER
Local storm report, Jul 26, 6:17 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
717 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     DOWNBURST        2 S MESA                33.96N 104.68W
07/26/2005                   CHAVES             NM   LAW ENFORCEMENT

            6 INCHES OF WATER OVER HIGHWAY 285 JUST NORTH OF MESA
            REST AREA. AUTO ACCIDENT ON SCENE.

&&

DPORTER
Local storm report, Jul 26, 6:20 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      2 S MESA                33.96N 104.68W
07/26/2005                   CHAVES             NM   LAW ENFORCEMENT

            6 INCHES OF WATER OVER HIGHWAY 285 JUST NORTH OF MESA
            REST AREA. AUTO ACCIDENT ON SCENE.

&&

CORRECTED TYPE OF EVENT.

DPORTER
Local storm report, Jul 26, 7:29 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
829 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      3 N ENCINO              34.69N 105.46W
07/26/2005                   TORRANCE           NM   DEPT OF HIGHWAYS

            ONE FOOT OF WATER ACROSS NM HIGHWAY 3 BETWEEN MILE
            MARKERS 18 AND 27.

0550 PM     FLASH FLOOD      2 S MESA                33.96N 104.68W
07/26/2005                   CHAVES             NM   LAW ENFORCEMENT

            6 INCHES OF WATER OVER HIGHWAY 285 JUST NORTH OF MESA
            REST AREA. AUTO ACCIDENT ON SCENE.

0605 PM     TSTM WND GST     13 SW MELROSE           34.30N 103.79W
07/26/2005  103 MPH          ROOSEVELT          NM   OTHER FEDERAL

            103 MPH WIND GUST REPORTED AT THE MELROSE BOMBING RANGE
            CONTROL TOWER. NO KNOWN DAMAGE.

&&

DPORTER

The radar

The Cannon AFB radar (KFDX), 79 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
July 26, 8:45 PM MST to 9:00 PM MST
Where
Roosevelt County, 10 mi E of Elida
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -103.483

Heavy rain flooded State Road 114 east of Elida with one to two feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456406.